Czechoslovak Mathematical Journal, first online, pp. 1-10


Recognition of some families of finite simple groups by order and set of orders of vanishing elements

Maryam Khatami, Azam Babai

Received July 7, 2016.   First published January 12, 2018.

Abstract:  Let $G$ be a finite group. An element $g\in G$ is called a vanishing element if there exists an irreducible complex character $\chi$ of $G$ such that $\chi(g)=0$. Denote by ${\rm Vo}(G)$ the set of orders of vanishing elements of $G$. Ghasemabadi, Iranmanesh, Mavadatpour (2015), in their paper presented the following conjecture: Let $G$ be a finite group and $M$ a finite nonabelian simple group such that ${\rm Vo}(G)={\rm Vo}(M)$ and $|G|=|M|$. Then $G\cong M$. We answer in affirmative this conjecture for $M=Sz(q)$, where $q=2^{2n+1}$ and either $q-1$, $q-\sqrt{2q}+1$ or $q+\sqrt{2q}+1$ is a prime number, and $M=F_4(q)$, where $q=2^n$ and either $q^4+1$ or $q^4-q^2+1$ is a prime number.
Keywords:  finite simple groups; vanishing element; vanishing prime graph
Classification MSC:  20C15, 20D05
DOI:  10.21136/CMJ.2018.0355-16

PDF available at:  Institute of Mathematics CAS

References:
[1] G. Chen: Further reflections on Thompson's conjecture. J. Algebra 218 (1999), 276-285. DOI 10.1006/jabr.1998.7839 | MR 1704687 | Zbl 0931.20020
[2] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, R. A. Wilson: Atlas of Finite Groups. Maximal Subgroups and Ordinary Characters for Simple Groups. Clarendon Press, Oxford (1985). MR 0827219 | Zbl 0568.20001
[3] P. Crescenzo: A Diophantine equation which arises in the theory of finite groups. Adv. Math. 17 (1975), 25-29. DOI 10.1016/0001-8708(75)90083-3 | MR 0371812 | Zbl 0305.10016
[4] S. Dolfi, E. Pacifici, L. Sanus, P. Spiga: On the vanishing prime graph of finite groups. J. Lond. Math. Soc., II. Ser. 82 (2010), 167-183. DOI 10.1112/jlms/jdq021 | MR 2669646 | Zbl 1203.20024
[5] S. Dolfi, E. Pacifici, L. Sanus, P. Spiga: On the vanishing prime graph of solvable groups. J. Group Theory 13 (2010), 189-206. DOI 10.1515/JGT.2009.046 | MR 2607575 | Zbl 1196.20029
[6] M. F. Ghasemabadi, A. Iranmanesh, M. Ahanjideh: A new characterization of some families of finite simple groups. Rend. Semin. Mat. Univ. Padova 137 (2017), 57-74. DOI 10.4171/RSMUP/137-3 | MR 3652868 | Zbl 06735308
[7] M. F. Ghasemabadi, A. Iranmanesh, F. Mavadatpur: A new characterization of some finite simple groups. Sib. Math. J. 56 (2015), 78-82 (In English. Russian original.); translation from Sib. Math. Zh. 56 (2015), 94-99. DOI 10.1134/S0037446615010073 | MR 3407941 | Zbl 1318.20012
[8] I. M. Isaacs: Character Theory of Finite Groups. Pure and Applied Mathematics 69, Academic Press, New York (1976). DOI 10.1515/9783110809237 | MR 0460423 | Zbl 0337.20005
[9] G. James, M. Liebeck: Representations and Characters of Groups. Cambridge Mathematical Textbooks, Cambridge University Press, Cambridge (1993). DOI 10.1017/CBO9780511814532 | MR 1237401 | Zbl 0792.20006
[10] H. Shi, G. Y. Chen: Relation between $B_p(3)$ and $C_p(3)$ with their order components where $p$ is an odd prime. J. Appl. Math. Inform. 27 (2009), 653-659.
[11] A. V. Vasil'ev, E. P. Vdovin: An adjacency criterion for the prime graph of a finite simple group. Algebra Logic 44 (2005), 381-406 (In English. Russian original.); translation from Algebra Logika 44 (2005), 682-725. DOI 10.1007/s10469-005-0037-5 | MR 2213302 | Zbl 1104.20018
[12] J. S. Williams: Prime graph components of finite groups. J. Algebra 69 (1981), 487-513. DOI 10.1016/0021-8693(81)90218-0 | MR 0617092 | Zbl 0471.20013
[13] J. Zhang, Z. Li, C. Shao: Finite groups whose irreducible characters vanish only on elements of prime power order. Int. Electron. J. Algebra 9 (2011), 114-123. MR 2753762 | Zbl 1259.20010
[14] K. Zsigmondy: Zur Theorie der Potenzreste. Monatsh. Math. Phys. 3 (1892), 265-284. (In German.) DOI 10.1007/BF01692444 | MR 1546236 | JFM 24.0176.02

Affiliations:   Maryam Khatami, Department of Mathematics, University of Isfahan, HezarJerib Str., Isfahan 81746-73441, Iran, e-mail: m.khatami@sci.ui.ac.ir; Azam Babai, Department of Mathematics, University of Qom, Alghadir Blvd., Qom, P. O. Box 37185-3766, Iran, e-mail: a_babai@aut.ac.ir


 
PDF available at: